Q: I have taken Prilosec for almost three months. During this time, I have experienced some of the worst days of my life. While on this drug, I am experiencing severe anxiety, nervousness and depression. I feel like I am going nowhere.
I want to stop taking this drug, but the withdrawal is awful. Whenever I don’t take a dose, I get horrible heartburn. Is there a way to get off this medicine?
A: Proton pump inhibitors are powerful acid-suppressing drugs. They help heal stomach ulcers and can relieve symptoms of GERD (gastroesophageal reflux disease).
Most people assume that PPIs exert their effects only in the stomach. Research suggests, however, that PPIs have effects throughout the body.
A new study shows that these medications may impact the brain (International Psychogeriatrics, online, Sept. 13, 2017). More than 300 elderly Italians participated in the study, answering questions about their mood, as well as their use of proton pump inhibitors such as omeprazole (Prilosec). People taking a PPI were about twice as likely as other individuals to report depression or anxiety. The authors conclude: “Use of PPIs might represent a frequent cause of depression in older populations; thus, mood should be routinely assessed in elderly patients on PPIs.”
Stopping a PPI suddenly can trigger rebound hyperacidity. Heartburn symptoms like those you’ve experienced may become more intense. Gradual withdrawal over several weeks or months is a better approach.
You can learn more about getting off PPIs in our “Guide to Digestive Disorders.” You also will find other ways to deal with heartburn. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q: There is a strong possibility that my husband and I might need to start taking the new product called Repatha for cholesterol. We have read some disturbing reviews about the side effects of this drug. In addition, the cost is almost prohibitive. Can you please shed some light on this new drug?
A: The injectable drug Repatha (evolocumab) was approved by the Food and Drug Administration in 2015 for people with very high cholesterol that runs in the family. It is supposed to be used with statins or other cholesterol-lowering drugs. Some doctors are beginning to prescribe Repatha for people who can’t tolerate statins, however.
Side effects may include infections of the respiratory system or urinary tract. Some people also experience headache, dizziness, cough, back pain, muscle pain or reactions at the injection site. Life-threatening allergic reactions are the most serious complication.
If your insurance company won’t cover Repatha, you may end up spending at least $1,200 a month each.
Q: Can you tell me if there are any eyedrops without preservatives? I heard on your radio show that I should avoid benzalkonium chloride. I can’t find eyedrops that do not contain that chemical. Can you help?
A: Look for a product that is labelled “preservative-free.” One such is TheraTears. Others include Systane Ultra, Refresh Optive Advanced and NanoTears TF. Our guest expert, Dr. Peter McDonnell, director of the Wilmer Eye Institute, suggested a product with hyaluronic acid. One such is Hylo-Vision HD. You can listen to our interview about dry eyes at www.PeoplesPharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
Support real journalism. Support local journalism. Subscribe to The Atlanta Journal-Constitution today. See offers.
Your subscription to the Atlanta Journal-Constitution funds in-depth reporting and investigations that keep you informed. Thank you for supporting real journalism.